Texas, 2009Damaging Winds in Texas, August 22, 2009
August 22, 2009 · NWS EWX · 4 events in 2 counties and zones
A weak upper level short wave trough of low pressure moved into central Texas and caused thunderstorms which moved southward into Williamson and Bastrop counties. These storms produced severe wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level short wave trough of low pressure moved into central Texas and caused thunderstorms which moved southward into Williamson and Bastrop counties. These storms produced severe wind damage and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 22, 1:43 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 22, 1:43 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
243 PM CDT SAT AUG 22 2009
.DISCUSSION...
TONIGHT THROUGH MONDAY- THE LONGWAVE TROF OVER THE
EASTERN U.S. KEEPS THE COLD FRONT STEADILY MOVING SOUTH THRU THE
EASTERN HALF OF TEXAS. THE FRONT WILL CLIP OUT NORTHEAST COUNTIES,
ALIGNING NORTHWEST-SOUTHEAST AND SLICING THROUGH BURNETT,
WILLIAMSON, AND LEE COUNTIES. BY MONDAY AFTERNOON, THE FRONT HAS
SHIFTED A BIT EAST, JUST OUTSIDE OF THE CWA NEAR WILLIAMSON AND
LEE COUNTIES. WILL KEEP LOW POPS IN THE VICINITY OF THE FRONT
BECAUSE OF ISOLATED NATURE AND LACK OF OPTIMUM PRECIPITABLE WATER.
THE UPPER HIGH IS BUFFETED FROM ALL SIDES BY PROGRESSIVE TROFS IN
THE WESTERLIES AND DISTURBANCES IN THE EASTERLIES. THE UPPER
HEIGHTS OVER THE CWA GRADUALLY FALL AS THE RIDGE AXIS SHIFTS WEST,
ALLOWING A FEW DISTURBANCES TO MOVE THROUGH THE EASTERN HALF OF
THE CWA. THE SHORTENING OF DAYLIGHT AND SLACK SFC GRADIENT ARE
ALLOWING MIN TEMPS TO FALL TO SEASONAL NORMALS.
TUESDAY THROUGH SATURDAY-
ONCE AGAIN THE MODELS ARE SHOWING THE UPPER TROF BROADENING ACROSS
THE U.S. CONFINING THE UPPER RIDGE TO THE ROCKIES. THE TRANSITION
WILL BRING COOLER MORNINGS AS WE CONTINUE THE TRANSITION TOWARD
FEWER MINUTES OF DAYLIGHT. DAYTIME HIGHS WILL MODERATE BUT REMAIN
ABOVE NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 101 76 99 75 / 20 10 - 10 10
AUSTIN BERGSTROM INTL AIRPORT 72 102 74 99 73 / 10 10 - 10 10
NEW BRAUNFELS MUNI AIRPORT 73 101 72 98 72 / 10 10 - 10 10
BURNET MUNI AIRPORT 74 98 74 98 74 / 10 10 - 10 10
DEL RIO INTL AIRPORT 76 106 77 101 76 / 10 10 0 - -
GEORGETOWN MUNI AIRPORT 76 98 75 99 74 / 30 10 - 10 10
HONDO MUNI AIRPORT 73 102 73 100 72 / 10 10 - - -
SAN MARCOS MUNI AIRPORT 74 100 73 98 73 / 10 10 - 10 10
LA GRANGE - FAYETTE REGIONAL 75 96 73 96 74 / 10 10 10 10 10
SAN ANTONIO INTL AIRPORT 78 101 76 99 76 / 10 10 - - -
STINSON MUNI AIRPORT 76 103 74 100 73 / 10 10 - - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
06/08
Hazardous weather outlook, Aug 22, 4:14 AM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT SAT AUG 22 2009
TXZ171>173-183>194-202>209-217>225-228-231015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
514 AM CDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 22, 1:48 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
248 PM CDT SAT AUG 22 2009
TXZ171>173-194-222200-
LLANO-BURNET-WILLIAMSON-LEE-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...GIDDINGS
248 PM CDT SAT AUG 22 2009
...MID TO LATE AFTERNOON THUNDERSTORMS POSSIBLE...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FROM NORTH OF LLANO
TO EAST OF TAYLOR WILL CONTINUE TO MOVE SOUTH AT 20 MPH.
THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER PARTS
OF LLANO...BURNET...WILLIAMSON AND LEE COUNTIES THIS AFTERNOON.
BRIEF WIND GUSTS OF 25 TO 45 MPH ARE POSSIBLE IN OR NEAR THE
THUNDERSTORMS...ALONG WITH OCCASIONAL LIGHTNING. SPOTTY RAINFALL
AMOUNTS NEAR A TRACE TO A QUARTER OF AN INCH ARE POSSIBLE.
Special weather statement, Aug 22, 3:50 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT SAT AUG 22 2009
TXZ171-172-222215-
BURNET-LLANO-
450 PM CDT SAT AUG 22 2009
...STRONG THUNDERSTORMS WERE AFFECTING BURNET AND LLANO COUNTIES...
AT 450 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM INKS LAKE STATE PARK TO 5 MILES NORTHWEST
OF OXFORD TO FIELD CREEK...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF KINGSLAND TO 10 MILES SOUTHWEST OF LLANO TO 18 MILES
NORTHEAST OF MASON...MOVING SOUTH AT 20 MPH.
PEOPLE IN LLANO AND SOUTHWESTERN BURNET COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...FIELD CREEK...INKS LAKE STATE PARK...
GAINESVILLE...KINGSLAND...OXFORD...SUNRISE BEACH VILLAGE...GRANITE
SHOALS...CASTELL AND PRAIRIE MOUNTAIN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Aug 22, 4:08 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
508 PM CDT SAT AUG 22 2009
TXZ173-192>194-222245-
BASTROP-LEE-TRAVIS-WILLIAMSON-
508 PM CDT SAT AUG 22 2009
...A STRONG THUNDERSTORM WAS AFFECTING BASTROP...LEE...TRAVIS AND
WILLIAMSON COUNTIES...
AT 508 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR ELGIN...MOVING SOUTH AT 10 MPH.
PEOPLE IN EASTERN TRAVIS...NORTHERN BASTROP...SOUTHEASTERN WILLIAMSON
AND WESTERN LEE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
ELGIN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
MARBLE SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
Thunderstorm Wind, Bastrop
- When
- August 22, 4:16 PM CST
- Where
- Bastrop County, 2.74 mi NE of Elgin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 30.380, -97.340
A thunderstorm produced wind gusts, estimated at 50 knots, that caused minor damage to a home and knocked over several trees. In addition, this storm dropped quarter size hail.
Thunderstorm Wind, Bastrop
- When
- August 22, 5:15 PM CST
- Where
- Bastrop County, 0.91 mi SE of Bastrop
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 30.110, -97.310
A thunderstorm produced wind gusts, estimated at 45 knots, that blew down numerous trees in Bastrop.
Thunderstorm Wind, Bastrop
- When
- August 22, 5:15 PM CST
- Where
- Bastrop County, 1.83 mi NE of Elysium
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 30.190, -97.480
A barn was destroyed on Highway 71 east of the Austin Bergstrom International Airport by thunderstorm winds estimated at 50 knots.
Thunderstorm Wind, Williamson
- When
- August 22, 5:30 PM CST
- Where
- Williamson County, 4.12 mi WSW of Liberty Hill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.640, -97.980
A thunderstorm produced heavy rain and wind gusts, estimated at 45 knots, that knocked over highway signs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
- Flash Flooding in South Carolina, August 22, 2009$8,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189366, 189367, 189369, 189371.